Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 169, NWS Springfield, MO

July 14, 1997Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 14, 1997, 6:33 PM CDT for Howell County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1997, 6:33 PM CDT (23:33 UTC)
Expired
Jul 14, 1997, 7:35 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:48 PM CDTHail 0.88Willow Spgs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS1 KSGF 142334 RRA
SVRSGF
MOC091-150035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT MON JUL 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 735 PM CDT

* SOME AREAS AFFECTED
  WILLOW SPRINGS
  US HIGHWAYS 60 AND 63 BETWEEN STERLING AND WILLOW SPRINGS

* AT 627 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL TO THE SIZE OF NICKELS.
  THIS STORM WAS LOCATED 10 MILES NORTHWEST OF WILLOW SPRINGS
  AND WAS MOVING SOUTHEAST AT 10 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

HARBAGE/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:17 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 2:17 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT MON JUL 14 1997

FCST CONCERNS...POPS THIS EVENING/TEMPS ALL PDS.

18Z SFC MAP SHOWS PRE-FRONTAL TROF FROM CNTRL IL TO SE MO TO WCNTRL ARK.
THIS SHOULD BE THE MAIN FOCUS FOR TSTM DEVELOPMENT THIS AFTN/EVE.
ACTUAL SFC FRONT RUNNING CLOSE TO I-44...BUT SRN EDGE HARD TO FIND
AS DEW PTS DONT FALL OFF UNTIL YOU GET INTO WRN AND NRN KS.

FOR THIS EVENING...THINKING NEED TO INCLUDE 30 POPS AREAS EAST OF A
VIH-BRANSON LINE...INCLUDING UNO.  FOR SGF LCL AREA...TOUGH CALL BUT
UNLESS SOMETHING POPS BY 4 PM...MAY BE ABLE TO LEAVE OUT.  FOR JLN/AIZ
FEEL MORE COMFORTABLE IN LEAVING OUT POPS.  O/W SKIES TO BECOME M/CLR
TONIGHT.  FWC TEMPS ARE FINE.

FOR TUESDAY...DRIER AIR AT 85H AND SFC COMES IN THUS LOOK FOR PLENTY OF
SUN AND SOMEWHAT LOWER RH VALUES.  RETURN FLOW SETTING UP OVR KS TUESDAY
AND INTO WEDNESDAY AS 50H VORT MAX HANGS AROUND TO OUR WEST.  PREFER ETA
HANDLING OF VORT MAX ATTM.  HIGH THETA E VALUES TO REMAIN WEST OF CWA
THRU WED....SO WILL GO WITH DRY FCST.  LATER SHIFTS WILL HAVE TO MONITOR
LATER DATA AND MAY NEED TO INCLUDE LOW POP FOR NOCTURNAL ACTIVITY FAR
WRN CWA IN FUTURE ZONES.

LOOKS REAL WARM THRU WED AND BEYOND WITH HIGHS AOA 90.  FWC LOOKS A
LITTLE WARM THOUGH...SO WILL SPLIT THE DIFFERENCE BTWN FAN/FWC.

MY THOUGHTS FOR TONIGHT...
JLN/SE KS...MO CLR.  LOW UPR 60S.
SGF/AIZ...MO CLR.  LOW UPR 60S.
UNO/BRANSON/VIH....30 POP THIS EVE..TH>EN MO CLR.  LOW UPR 60S.

CCF
SGF UU 067/091 069/093 071 062--
JLN UU 068/093 071/095 073 062--

RIDDLE

In the hours before

Special weather statement, Jul 14, 1:00 PM CDT, 5 hours 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUL 14 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING
OVER SOUTHERN MISSOURI...

AT MIDDAY....A COLD FRONT SEPARATING VERY HUMID AIR FROM DRIER AIR WAS
LOCATED FROM NEAR COLUMBIA TO JOPLIN TO NORTHWEST OF TULSA.  IN
ADDITION...THUNDERSTORMS OF EARLIER THIS MORNING LEFT AN OUTFLOW
BOUNDARY.  THIS BOUNDARY WAS LOCATED FROM NEAR POPLAR BLUFF TO EXTREME
NORTHWEST ARKANSAS.

AS THE FRONT MOVES SLOWLY SOUTHEAST...SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY ALONG AND SOUTH OF
INTERSTATE 44.

THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT AND SEVERE WEATHER WILL
BE ALONG AND SOUTH OF A PINEVILLE TO OZARK TO AVA TO SALEM LINE.  THIS
DOES INCLUDE THE CITIES OF BRANSON AND WEST PLAINS.  THIS AREA IS
CLOSEST TO THE OUTFLOW BOUNDARY. LOCALLY HEAVY RAINFALL...LARGE HAIL...
AND BRIEF WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE FROM ANY
STORM.

THE THUNDERSTORMS WILL LIKELY BEGIN FORMING BY 3 PM AND THEN LIKELY
DISSIPATE AFTER SUNSET.

SPOTTER GROUPS OVER EXTREME SOUTHERN MISSOURI SHOULD BE ALERT FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

RIDDLE

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.